Dense Fog, Alexander
- When
- January 2, 4:00 PM CST to January 3, 4:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Widespread dense fog blanketed southern Illinois. Visibility was frequently reduced to one-quarter mile, and even near zero at times.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread dense fog blanketed southern Illinois. Visibility was frequently reduced to one-quarter mile, and even near zero at times. A weak low pressure system over the Plains during the evening produced a mild southerly wind over moist ground. The low dissipated as it moved east across southern Illinois during the overnight hours. Light winds and cool nighttime temperatures kept the dense fog from dissipating.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 2, 1:53 PM CST, 2 hours 7 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 153 PM CST Mon Jan 2 2017 .SHORT TERM...(Tonight through Wednesday night) Issued at 142 PM CST Mon Jan 2 2017 As the Low pressure wave continues its out of the lower Mississippi river valley today into tonight, it will fill and lose some of its northward extent of instability that makes the inclusion of thunder a possibility. It lessens the risk of a strong or svr storm, however, and transitions it more toward the threat of heavy rain. Forecast model Soundings show PW's approaching 1.5" between 00Z-06Z, very high for this time of year. Per collaborative agreement with our neighbors, we'll include the mention of heavy rain possible in our southern/southeastern counties as a result, and will monitor for short fuse advisory or other headline potential if it becomes warranted. After a rainy/drizzly/foggy night tonight, the Low lifts on out/across the Commonwealth late tonight-early tmrw. A trailing cold front then makes its dive southeastward out of the northern stream, and continues to act upon the lingering/residual moisture here for a chance of showers through the day tmrw. The colder air behind this front is what will turn our upwards to 20 degrees above seasonal norms temps toward the opposite (almost 20 degrees below seasonal norms), as it starts to run in late Tuesday night and entrenches further across the Region on Wednesday-Wednesday night. .LONG TERM...(Thursday through Monday) Issued at 142 PM CST Mon Jan 2 2017 We are looking at a system...possibly two...that might bring us some light snow in the extended. The first of which will occur at the beginning of the extended period and is a bit more consistent with regards to the model data, therefore confidence is higher. The Canadian and 00Z ECMWF are in better agreement bringing some light snow and/or flurries during the day on Thursday into Thursday night from west to east as an upper level trough swings southeast from the northern tier states. The GFS is and has been mainly dry for this time period for about the past dozen or so runs. Even if the other models are on to something, amounts will be light, so we will maintain the slight chance to low chance type POPs for now. The upper level trough looks to move across the region Friday into Friday night, which will bring temperatures down a bit. The main story for the beginning of the weekend is whether another storm system will overspread our area. The GFS has been having problems resolving the upper level low off the Oregon coast early in the short term period, for a few runs now. This error results in problems over time to where the model eventually brings the aforementioned upper low/wave across the middle of the country and impacts us by Friday night/Saturday. However, there must be several GFS ensemble members showing this scenario as well because the 500 mb height ensemble mean does show a weak upper wave moving in our direction for Friday night into Saturday but the precip ensemble mean indicates the heavier precip to our south, close to the sfc low. With that said, collaboration with some surrounding offices resulted in our office keeping at least a slight mention of this second system. We will continue to watch how future model runs handle this scenario. Otherwise, dry weather will be the rule with the cold weather continuing for a few days but starting to moderate toward the end of the extended period. && .AVIATION... Issued at 142 PM CST Mon Jan 2 2017 See no improvement of duration to LIFR/IFR Cigs, with MVFR and IFR vsbys accompanying that as weather system lifts across lower Mississippi river valley tonight and into the Commonwealth tmrw. Deep moisture profile will include chance of showers thru bulk of forecast, including heavier shower potential this evening, most likely furthest south and east (KOWB/KPAH) closest to the Low track. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 230 PM CST MON JAN 2 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-031100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 230 PM CST MON JAN 2 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLIGHT CHANCE OF THUNDERSTORMS IS FORECAST THIS AFTERNOON AND EVENING. THE PRIMARY HAZARD WILL BE LOCALLY HEAVY RAIN...ESPECIALLY FROM THE LAKES EASTWARD TO THE SOUTHERN PENNYRILE IN WESTERN KENTUCKY THIS EVENING. AREAS OF FOG AND DRIZZLE WILL REDUCE VISIBILITIES TONIGHT AS WELL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ARCTIC AIR WILL BEGIN ARRIVING AS EARLY AS TUESDAY NIGHT AND SPREAD ACROSS THE HEARTLAND AND ENTRENCH ITSELF THROUGH THE REMAINDER OF THE WORK WEEK. WIND CHILL VALUES DURING THE LATE NIGHT AND MORNING HOURS COULD DIP INTO THE SINGLE DIGITS TO NEAR 10 DEGREES...ESPECIALLY THURSDAY AND FRIDAY MORNINGS. A CHANCE OF SNOW IS FORECAST THURSDAY AND AGAIN NEXT WEEKEND BUT THE CHANCES ARE LOW AND IT IS STILL TOO VARIABLE OF A SIGNAL TO DETERMINE IF ANY ACCUMULATIVE IMPACT SNOWFALL IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The national radar mosaic for the moment the first event began.
19 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, January 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670997, 670998, 670999, 671000, 671001, 671002, 671003, 671004, 671005, 671006, 671007, 671008, 671009, 671010, 671011, 671012, 671013, 671014, 671015.